Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 102, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2012, 11:42 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2012, 11:42 PM CDT (04:42 UTC)
- Expired
- Jun 20, 2012, 12:45 AM CDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 208 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 11:20 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
207
WUUS53 KABR 200442
SVRABR
SDC017-085-200545-
/O.NEW.KABR.SV.W.0102.120620T0442Z-120620T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT TUE JUN 19 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1245 AM CDT
* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF OACOMA...OR 10 MILES
SOUTHWEST OF CHAMBERLAIN...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OACOMA AROUND 1150 PM CDT...
COUNSELOR CREEK REC AREA AROUND 1210 AM CDT...
TAILWATERS REC AREA AROUND 1215 AM CDT...
FORT THOMPSON AROUND 1220 AM CDT...
SHELBY AROUND 1225 AM CDT...
LEES CORNER AROUND 1230 AM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 245 AND 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4350 9962 4373 9963 4374 9970 4370 9975
4371 9980 4417 9947 4401 9891 4393 9893
4392 9936 4385 9931 4377 9940 4371 9939
4367 9945 4364 9934 4358 9933 4354 9927
4349 9930
TIME...MOT...LOC 0442Z 218DEG 23KT 4377 9947
WIND...HAIL <50MPH 1.00IN
$$
DORN3 follow-up statements
096
WWUS53 KABR 200505
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1205 AM CDT WED JUN 20 2012
SDC017-085-200545-
/O.CON.KABR.SV.W.0102.000000T0000Z-120620T0545Z/
LYMAN SD-BUFFALO SD-
1205 AM CDT WED JUN 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUFFALO AND
SOUTHEASTERN LYMAN COUNTIES UNTIL 1245 AM CDT...
AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHAMBERLAIN...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TAILWATERS REC AREA AROUND 1210 AM CDT...
FORT THOMPSON AROUND 1215 AM CDT...
SHELBY AND LEES CORNER AROUND 1220 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4350 9962 4373 9963 4374 9970 4370 9975
4371 9980 4417 9947 4401 9891 4393 9893
4392 9936 4385 9931 4377 9940 4371 9939
4367 9945 4364 9934 4358 9933 4354 9927
4349 9930
TIME...MOT...LOC 0505Z 223DEG 28KT 4388 9929
WIND...HAIL 60MPH 1.00IN
$$
DORN008
WWUS53 KABR 200532
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 AM CDT WED JUN 20 2012
SDC017-085-200545-
/O.CON.KABR.SV.W.0102.000000T0000Z-120620T0545Z/
LYMAN SD-BUFFALO SD-
1232 AM CDT WED JUN 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUFFALO AND
SOUTHEASTERN LYMAN COUNTIES UNTIL 1245 AM CDT...
AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF GANN VALLEY...OR 20 MILES NORTHEAST OF CHAMBERLAIN...MOVING
NORTHEAST AT 45 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF BUFFALO
AND SOUTHEASTERN LYMAN COUNTIES.
DOPPLER RADAR ALSO INDICATED ANOTHER CLUSTER OF STRONG THUNDERSTORMS
MOVING NORTHEAST AT 35 MPH INTO FAR SOUTHERN LYMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4350 9962 4373 9963 4374 9970 4370 9975
4371 9980 4417 9947 4401 9891 4393 9893
4392 9936 4385 9931 4377 9940 4371 9939
4367 9945 4364 9934 4358 9933 4354 9927
4349 9930
TIME...MOT...LOC 0531Z 225DEG 37KT 4397 9893
WIND...HAIL 60MPH 1.00IN
$$
DORN996
WWUS53 KABR 200542
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1242 AM CDT WED JUN 20 2012
SDC017-085-200552-
/O.EXP.KABR.SV.W.0102.000000T0000Z-120620T0545Z/
LYMAN SD-BUFFALO SD-
1242 AM CDT WED JUN 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO AND SOUTHEASTERN LYMAN
COUNTIES WILL EXPIRE AT 1245 AM CDT/1145 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM AND ADDITIONAL THUNDERSTORMS MOVING
INTO LYMAN COUNTY.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT.
LAT...LON 4350 9962 4373 9963 4374 9970 4370 9975
4371 9980 4417 9947 4401 9891 4393 9893
4392 9936 4385 9931 4377 9940 4371 9939
4367 9945 4364 9934 4358 9933 4354 9927
4349 9930
TIME...MOT...LOC 0542Z 225DEG 37KT 4405 9882
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:10 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 19, 7:10 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 710 PM CDT TUE JUN 19 2012 .UPDATE... TORNADO WATCH NUMBER 413 HAS BEEN ISSUED FOR A PORTION OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL 1 AM CDT...ALONG AND NORTH OF A WARM FRONT SITUATED PRIMARILY ALONG SOUTH DAKOTA HIGHWAY 20 FROM CARPENTER TO TORONTO SOUTH DAKOTA. EXTREMELY UNSTABLE CONDITIONS ALONG WITH RATHER STRONG WINDSHEAR ALONG AND NORTH OF THE FRONTAL BOUNDARY ARE IN PLACE. THERE IS HOWEVER A CAPPING TEMPERATURE INVERSION IN PLACE...KEEPING SURFACE-BASED CONVECTION FROM DEVELOPING RIGHT NOW. HOWEVER...IF THE CAP BREAKS...CONVECTION WOULD BE CAPABLE OF QUICKLY GROWING TO SEVERE LIMITS WITH HAIL...DAMAGING WINDS AND PERHAPS EVEN A TORNADO ALL BEING POSSIBLE SEVERE WX TYPES. UPDATES ARE OUT. SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 00Z TAFS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THUNDERSTORM CHANCES STILL POSE THE BIGGEST CHALLENGE IN THE SHORT RANGE. FOR TNT SFC LOW NEAR KMHE WILL CONTINUE TO TRACK NORTHEAST TOWARD WEST CENTRAL MN. PER SAT PIX...THE WARM FRONT ASSOCIATED WITH THE LOW HAS MOVED NORTH OF KHON/KBKX AND INTO THE SOUTHEAST CWA NEAR KATY. DEWPOINTS ON THE WARM SIDE OF THE FRONT ARE NEAR 70. MEANWHILE ELEVATED MIXED LAYER HAS BROUGHT VERY WARM AIR NORTH INTO THE EASTERN CWA WITH H7 TEMPS GREATER THAN +12C OVER MOST OF THAT REGION. 19Z SPC MESO PAGE INDICATES A WEALTH OF REMAINING MLCIN TO OVERCOME...BUT SUSPECT WITH CONTINUED DIABATIC HEATING AND CONTINUED CONVERGENCE NEAR FRONTAL BOUNDARY WE SHOULD BE ABLE TO GET CONVECTION TO FIRE. THE STORMS WILL HAVE PLENTY OF SHEAR TO WORK WITH...AND IF THEY CAN GET SFC BASED THEY WILL LIKELY BE SEVERE. ALSO FOR LATER IN THE NIGHT A NICE AREA OF POST FRONTAL UVM IS EXPECTED TO SPREAD ACROSS THE SOUTHERN/EASTERN CWA...WITH A FAIRLY DECENT SIZE BATCH OF SHOWERS/STORMS DEVELOPING. HOPEFULLY THIS PROGNOSTICATION WILL HOLD TRUE AND THOSE THAT HAVE BEEN DRY WILL GET SOME DECENT AMOUNTS OUT OF THIS SYSTEM. FOR WEDNESDAY MOST OF THE RAIN PRESSES OFF TO THE EAST...BUT WITH DIABATIC HEATING ON WEDNESDAY AFTERNOON WE WILL PROBABLY GET SOME DIURNALLY DRIVEN SHOWERS/STORMS GIVEN STEEP LAPSE RATE ENVIRONMENT AND UP TO A COUPLE HUNDRED JOULES/KG OF MLCAPE. THE SAME COULD HAPPEN FOR THURSDAY BUT FOR NOW HAVE KEPT IT DRY. TEMPERATURES SHOULD AVERAGE NEAR TO JUST BELOW NORMAL THE NEXT FEW DAYS. .LONG TERM...FRIDAY THROUGH TUESDAY FRIDAY AND FRIDAY NIGHT A WARM FRONT WILL BE IN THE AREA WITH A SFC LOW OVER THE HIGH PLAINS. ANY THUNDERSTORM CHANCES ON FRIDAY SHOULD BE CONFINED TO WESTERN SOUTH DAKOTA BUT THESE CHANCES WILL SHIFT EAST AND INCREASE QUITE A BIT FRIDAY NIGHT AS LOW LEVEL JET INTENSIFIES DURING THE OVERNIGHT HOURS INTO CENTRAL AND EASTERN SOUTH DAKOTA. FOR THE LATTER HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK MODELS ARE SHOWING A SURFACE RIDGE AXIS POKING SOUTHWARD ACROSS THE EASTERN DAKOTAS...MINNESOTA...AND INTO WISCONSIN. THIS SHOULD HELP KEEP MUCH OF THE AREA FAIRLY STABLE THROUGH THIS PERIOD. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A WARM FRONT IS STILL HANGING OUT ACROSS THE EXTREME SOUTHEASTERN FORECAST AREA /SOUTH OF KATY/...AND WILL SLOWLY LIFT NORTHEAST OVER THE NEXT SEVERAL HOURS. MEANWHILE LOW VFR CIGS /3500 TO 5000FT AGL/ CONTINUE TO TAKE TURNS WITH MVFR CIGS /1500 TO 3000FT AGL/...AND WILL LIKELY CONTINUE TO DO SO WELL INTO THE OVERNIGHT HOURS. AT THIS POINT...BEST CHANCE OF THUNDERSTORMS WILL BE AT THE KATY TERMINAL FROM NOW THROUGH APPX 05Z TONIGHT. THEN...NUMEROUS TO WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTH AND EAST INTO THE FORECAST AREA LATER TONIGHT AFTER 06Z...POTENTIALLY IMPACTING THE KPIR...KABR AND KATY TERMINALS AFTER 06Z TONIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...TDK LONG TERM...TMT AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 4:11 AM CDT, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CDT TUE JUN 19 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 411 AM CDT TUE JUN 19 2012 /311 AM MDT TUE JUN 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF A WARM FRONT THIS MORNING...MAINLY ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. LATER THIS AFTERNOON AND EVENING ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT...AGAIN FOR NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...SOME STORMS MAY BECOME STRONG. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE THIS WEEKEND. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SERR
In the hours before
Special weather statement, Jun 19, 10:17 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1017 PM CDT TUE JUN 19 2012 MNZ039-200400- TRAVERSE- 1017 PM CDT TUE JUN 19 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN TRAVERSE COUNTY UNTIL 1100 PM CDT... AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COLLIS...OR 9 MILES SOUTH OF WHEATON... MOVING NORTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE DUMONT. PENNY TO NICKEL SIZE HAIL...ALONG WITH HEAVY RAIN AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. && DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:11 AM CDT | Flash Flood Warning | ABR | Codington | 5 hr |
| Jun 20, 2:28 AM CDT | Flash Flood Warning | ABR | Codington, Grant | 4 hr |
| Jun 20, 2:51 AM CDT | Flash Flood Warning | ABR | Grant, Roberts | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.